Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 233, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 5, 2003, 11:37 AM CDT for Lamar County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 11:37 AM CDT (16:37 UTC)
- Expired
- May 5, 2003, 12:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lamar County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 9:35 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
504
WUUS54 KBMX 051637
SVRBHM
ALC075-051715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 1215 PM CDT
* AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES WEST OF MILLPORT...MOVING NORTHEAST AT
45 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KENNEDY.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3356 8828 3369 8824 3381 8796 3358 8795
3354 8807
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:26 AM CDT, 8 hours 11 minutes earlier.
Area forecast discussion, May 5, 3:26 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 326 AM CDT MON MAY 5 2003 VERY ACTIVE WEATHER PATTERN EXPECTED NEXT 48 HOURS WITH FAVORABLE CONDITIONS FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES. MCS OVER TENNESSEE TRACKING EASTWARD WILL NOT AFFECT NORTH CENTRAL ALABAMA COUNTIES. NEXT THUNDERSTORM COMPLEX IN THE DEVELOPMENT STAGES OVER ARKANSAS WITH MESOSCALE PARAMETERS INDICATING DEEP MOISTURE CONVERGENCE ALONG MISSISSIPPI RIVER. COLD TOP CLOUDS OVER TEXAS IN ADVANCE OF JET MAX FORECAST TO MOVE INTO MIDDLE TENNESSEE BY 18Z TODAY. THIS JET MAX SHOULD ENHANCE THUNDERSTORM DEVELOPMENT OVER MISSISSIPPI THIS MORNING...WITH ACTIVITY MOVING OR DEVELOPING INTO NORTH ALABAMA AS MORNING PROGRESSES. SPC HAS AREAS ALONG AND NORTH OF INTERSTATE 20 OUTLOOKED FOR MODERATE RISK OF SEVERE STORMS. SPECIAL WEATHER STATEMENT WILL BE ISSUED FROM THIS OFFICE LATER THIS MORNING HIGHLIGHTING SEVERE WEATHER THREAT. ETA/GFS IN GOOD AGREEMENT IN QPF FIELDS THRU 24 HOURS...WITH BOTH MODELS ALSO SHOWING A RAINFALL BULLS-EYE IN THE 24 TO 36 HOUR TIME FRAME...BUT A COUPLE OF HUNDRED MILES APART. ETA SEEMS TO BE TO FAR NORTH WITH PCPN MAX TONIGHT...AS OUTFLOW BOUNDARY FROM EARLIER CONVECTION WOULD FAVOR A MORE SOUTHERN TRACK. BEYOND TUESDAY... CONVECTIVE TRENDS SHIFT NORTHWARD ALONG BAROCLINIC ZONE FROM OKLAHOMA TO KENTUCKY. THUNDERSTORMS ACROSS ALABAMA SHOULD BECOME MORE DIURNAL AND SCATTERED. IT LOOKS LIKE RAIN CHANCES HANG AROUND NEXT 7 DAYS...BUT CHANCES A LITTLE BETTER FRIDAY AND SATURDAY AS SHORT WAVE TROF BRUSHES NORTH ALABAMA. BHM 83 69 84 69/ 70 70 40 30 MGM 86 70 87 69/ 40 40 40 20 .BHM...NONE.
Hazardous weather outlook, May 5, 7:11 AM CDT, 4 hours 26 minutes before
ALZ011>015-017>050-051400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 711 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS THIS MORNING... AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE NORTHERN PORTION OF THE STATE. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND BECOME MORE NUMEROUS THROUGHOUT THE DAY...AND LIKELY BECOME SEVERE AT SOME PART TODAY. THE SEVERE WEATHER THREAT TODAY INCLUDES THE POTENTIAL FOR LARGE HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES. THE STORMS ARE EXPECTED TO REACH THEIR PEAK INTENSITY DURING THE HEAT OF THE AFTERNOON. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS. THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE. SO THERE REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING CONDITIONS TODAY AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TODAY.
In the hours before
Special weather statement, May 5, 6:54 AM CDT, 4 hours 43 minutes before
ALZ011>015-017>050-051700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 654 AM CDT MON MAY 05 2003 ...MODERATE RISK OF SEVERE WEATHER ACROSS NORTH ALABAMA... THE STORM PREDICTION CENTER HAS PLACED NORTH ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS ARE EXPECTED TO INTENSIFY DURING THE DAY WITH THE SEVERE THREAT LINGERING INTO THE EVENING HOURS. LARGE HAIL WAS REPORTED WITH THIS SYSTEM ACROSS THE TENNESSEE VALLEY REGION EARLY THIS MORNING. THE MODERATE RISK AREA IS ALONG AND GENERALLY NORTH OF A LINE FROM CARROLLTON...TO BIRMINGHAM...TO ANNISTON. A SLIGHT RISK OF SEVERE WEATHER EXISTS TO THE SOUTH OF THE MODERATE RISK AREA. AT THIS TIME...DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL APPEAR TO BE THE PRIMARY THREATS WITH THESE STORMS AS THE MOVE THROUGH NORTH ALABAMA. HOWEVER...WINDS FROM THE SURFACE THROUGH THE MID LEVELS OF THE ATMOSPHERE INDICATE A POTENTIAL OF ISOLATED TORNADOES. IN THE SLIGHT RISK AREA...THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS. THE AIRMASS IN THIS AREA WILL BE VERY UNSTABLE AND ANY STORM THAT DEVELOPS HAS THE CHANCE TO BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS. NOW IS THE TIME TO REVIEW YOUR SEVERE WEATHER SAFETY PLAN. REMIND YOURSELF OF WHERE YOU NEED TO GO IF A SEVERE THUNDERSTORM OR TORNADO WARNING WAS ISSUED FOR YOUR AREA. PLEASE CONTINUE TO MONITOR WEATHER CONDITIONS AND FORECASTS...AND BE READY TO TAKE QUICK ACTION IF THREATENING WEATHER APPROACHES YOU.
Special weather statement, May 5, 7:10 AM CDT, 4 hours 27 minutes before
ALZ013-015-051245-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 AM CDT MON MAY 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE AND WALKER COUNTIES
UNTIL 745 AM CDT...
.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ELDRIDGE...MOVING EAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR STUDDARDS
CROSSROADS...ELDRIDGE...CARBON HILL...NAUVOO AND CURRY THROUGH 745 AM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3392 8770 3392 8764 3397 8764 3400 8753
3400 8712 3388 8709 3379 8767Special weather statement, May 5, 7:37 AM CDT, 4 hours before
ALZ022-051315- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 737 AM CDT MON MAY 5 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 815 AM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF PICKENSVILLE...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE... CARROLLTON...REFORM...HARPERS MILL AND GORDO THROUGH 815 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3324 8832 3339 8830 3343 8784 3321 8784
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:23 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 37 min |
| May 5, 1:22 PM CDT | Tornado Warning | BMX | Blount | 23 min |
| May 5, 6:36 PM CDT | Tornado Warning | BMX | Fayette, Walker | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.